- What is Tardive Dyskinesia
- Statistics on Tardive Dyskinesia
- Risk Factors for Tardive Dyskinesia
- Progression of Tardive Dyskinesia
- Symptoms of Tardive Dyskinesia
- Clinical Examination of Tardive Dyskinesia
- How is Tardive Dyskinesia Diagnosed?
- How is Tardive Dyskinesia Treated?
- Tardive Dyskinesia References
What is Tardive Dyskinesia
Tardive Dyskinesia is thought to be caused by antipsychotic medications that act on dopamine receptors in the central nervous system. It should be noted, however, that Tardive Dyskinesia was seen in some psychotic patients prior to the development of such medications.
Statistics on Tardive Dyskinesia
Risk Factors for Tardive Dyskinesia
Long-term treatment with medications known as neuroleptic drugs or antipsychotics, particularly central dopamine antagonists, is the main risk factor for developing of Tardive Dyskinesia.
Patients who suffer from movement disorders early in the course of dopamine antagonist treatment are more likely to develop tardive dyskinesia.
Tardive dyskinesia is more common among smokers than non-smokers.
Patients with mood disorders (depression, anxiety disorders, bipolar affective disorder) may be at a higher risk of developing tardive dyskinesia than those with schizophrenia.
Those at greatest risk of developing permanent tardive dyskinesia are the elderly, those without teeth and those with underlying physical brain damage.
Progression of Tardive Dyskinesia
Symptoms will remit within three months of ceasing neuroleptic medication for 1 in 3 patients with tardive dyskinesia. Most patients’ symptoms will resolve within five years of stopping the medication.
How is Tardive Dyskinesia Diagnosed?
A doctor may need to perform some blood tests (eg. full blood picture, serum urea, elecrtolytes and creatinine, serum calcium, copper or ceruloplasmin, thyroid function tests and syphilis serology) to exclude other illnesses that have a similar clinical picture to tardive dyskinesia. Occasionally a CT (“CAT scan”) or Magnetic Resonance Imaging scan (MRI) may also be performed.
An electroencephalogram (EEG) and examination of the eyes may be performed to evaluate abnormal blinking movements.
How is Tardive Dyskinesia Treated?
In general terms, one should aim to use the lowest possible dose of a neuroleptic agent for the shortest possible time to prevent tardive dyskinesia. Atypical antipsychotic agents are less likely to cause tardive dyskinesia than conventional antipsychotic medications. A patient’s need for the drug should be re-evaluated frequently.
If tardive dyskinesia occurs, the dose of the medication that is thought to be the cause of the problem should be reduced and, if possible, the drug should be ceased altogether. Note that abrupt withdrawal of neuroleptic agents may cause withdrawal dyskinesias.
Suggested treatments for tardive dyskinesia include: vitamin E, levodopa, benzodiazepines, botulinum toxin, reserpine, tetrabenazine, dopamine-depleting agents and Ondansetron. Dicontinuing anticholinergic medications may also help.
Tardive Dyskinesia References
- Brasic JR. Tardive dyskinesia. emedicine [online]. 205 [cited:13/7/2005]. Available from URL: http://www.emedicine.com/neuro/topic362.htm.
- Kasper DL, Braunwald E, Fauci AS, Hauser SL, Longo DL, Jameson JL. Harrison’s Principles of Internal Medicine Volume II. 16th Edition. New York and others: McGraw-Hill; 2005.
- Semple D, Smyth R, Burns J, Darjee R, McIntosh A. Oxford Handbook of Psychiatry. First Edition. New York: Oxford University Press; 2005.
All content and media on the HealthEngine Blog is created and published online for informational purposes only. It is not intended to be a substitute for professional medical advice and should not be relied on as health or personal advice. Always seek the guidance of your doctor or other qualified health professional with any questions you may have regarding your health or a medical condition. Never disregard the advice of a medical professional, or delay in seeking it because of something you have read on this Website. If you think you may have a medical emergency, call your doctor, go to the nearest hospital emergency department, or call the emergency services immediately.